Hail, Kit Carson
- When
- April 23, 3:04 PM MST
- Where
- Kit Carson County, 3 mi N of Stratton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.343, -102.600
Thunderstorms developed during the late afternoon hours across eastern Colorado, resulting in the first severe thunderstorm events of 2008 in the Goodland County Warning Area. Hail diameters of nickel to golf ball size were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Thunderstorms developed during the late afternoon hours across eastern Colorado, resulting in the first severe thunderstorm events of 2008 in the Goodland County Warning Area. Hail diameters of nickel to golf ball size were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 1:58 PM MST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 258 PM MDT WED APR 23 2008 .DISCUSSION... 148 PM MDT WED APR 23 2008 MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT. VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS. THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED. EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE 70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH PLAINS. LOCKHART && .AVIATION... 525 AM MDT WED APR 23 2008 CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO 20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z. LOCKHART && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && WFO GOODLAND
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1037 AM MDT WED APR 23 2008 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW THUNDERSTORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN COLORADO AND EXTREME WESTERN KANSAS. 24
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT WED APR 23 2008 KSZ003-004-015-016-232145- DECATUR-GRAHAM-NORTON-SHERIDAN- 410 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS...DECATUR COUNTY IN NORTHWEST KANSAS...SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM COUNTY IN NORTHWEST KANSAS... AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF DRESDEN...AND MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 325 PM MDT WED APR 23 2008 NEZ081-232200- RED WILLOW- 425 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA... AT 420 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTHWEST OF CEDAR BLUFFS...AND MOVING NORTHEAST AT 30 MPH. STORMS MAY BECOME SEVERE OVER THE NEXT HOUR...AND PEOPLE IN THIS AREA SHOULD BE ALERT FOR CHANGING WEATHER. JRM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 349 PM MDT WED APR 23 2008 KSZ004-232215- NORTON- 449 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NORTON COUNTY IN NORTHWEST KANSAS... AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF REAGER...AND MOVING NORTH AT 31 MPH. PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. JRM
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
358 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HIGH SUST WINDS 1 E EDSON 39.33N 101.52W
04/23/2008 E0 MPH SHERMAN KS LAW ENFORCEMENT
DIRT REDUCING VISIBLITY TO 1/8 OF A MILE DUE TO HIGH
WINDS ALONG I-70 NEAR MILE POST 28.
&&
KBURTISPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 3 N STRATTON 39.35N 102.60W
04/23/2008 E0.88 INCH KIT CARSON CO PUBLIC
&&
BLMThe Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 22:02 UTC.
8 hail. Local standard time, as filed.
Broken tree branches were reported, including a measured wind gust of 47 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85120, 85121, 85122, 85123, 85124, 85125, 85126, 85127.